Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 34, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 24, 2003, 7:43 PM CDT for Carson County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 7:43 PM CDT (00:43 UTC)
- Expired
- May 24, 2003, 8:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Carson County, TX
The radar
The Amarillo radar (KAMA), 31 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 2674 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 250043 SVRAMA TXC065-250145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 742 PM CDT SAT MAY 24 2003 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARSON COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 845 PM CDT * AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF SKELLYTOWN...OR ABOUT 10 MILES WEST OF PAMPA...MOVING SOUTHWEST AT 10 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... PANHANDLE...WHITE DEER...SKELLYTOWN AND GROOM LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. VERY SMALL...BRIEF...BUT DANGEROUS TORNADOES ARE POSSIBLE WITH THIS STORM. STAY INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3520 10161 3520 10110 3562 10111 3561 10161 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:00 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, May 24, 3:00 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 300 PM CDT SAT MAY 24 2003 CNVTN BLOWING UP OVR SRN CO AND NRN NM WHICH APRS TO BE THE PRECURSOR TO PSBL MCS THIS EVE AND TNGT. ACTVTY MOVG SE WITH WK NWLY STEERING FLOW. WL CALL FOR LIKELY POPS TNGT. UPR RDG FM THE SRN RCKYS AND NWRN OLD MEX INTO THE NRN RCKYS WL RMN NRLY STNRY THRU SUN/MON BFR MOVG BACK TO THE W BY TUE. CUT OFF/CLSD UPR LOW OVR SRN CA/NRN BAJA FCSTD TO EJECT SLOLY EWD ACRS THE SWRN STATES THRU ERY NEXT WK UNDERCUTTING THE UPR RDG. OUTFLOW BNDRY FM LAST NGT/S MCS LOCATED ACRS CNTRL AND WRN OK WITH WK FNTL BNDRY LOCATED ACRS THE EXTRM NRN SXNS OF THE TX PNHDL N AND NWWD INTO CNTRL CO ALG THE FRONT RANGE OF THE RCKYS. FNT CONTS TO SAG SLOLY SWD THIS AFTN. THE FNTL BNDRY FCSTD TO MOV THRU THE RMNDR OF THE FA BY THIS EVE OR ERY TNGT SHIFTING THE WNDS TO THE NE. UPSLP FLOW...COOL SFC HIGH BUILDING INTO THE PNHDLS...AND PLENTY OF LOW LVL MSTR WL ALLOW FOR CLOUDS AND OCNL CNVTN ACRS THE PNHDLS THRU ERY NEXT WK. AS THE UPR SYSTEM MENTIONED PREVIOUSLY OVR SRN CA/NRN BAJA PUSHES SLOLY EWD ACRS THE SWRN STATES AND SRN RCKYS...SHRTWV ENERGY WL PROVIDE NECESSARY LIFT FOR FURTHER CNVTN SUN AND MON AND EVEN MON NGT/TUE BFR THE SYSTEM FINALLY WKNS AND STARTS DSIPTG. THUS...WL MAINTAIN CHC POPS SUN INTO TUE AND TUE NGT WITH CLDY OR MSTLY CLDY SKIES. THINGS BEGIN TO DRY OUT AND WARM UP AS UPR HIGH BUILDS EWD AGAIN OVR THE RCKYS AND UPR FLOW SHIFTS FM NW TO N. THIS WL ALLOW FOR INCRG MID AND UPR LVL HEIGHTS BY WED INTO THU AND FRI. WARMING MID LVL TEMPS THU AND FRI ABV 10 DEG C SHOULD INHIBIT CNVTV DVLPMT AT THE END OF THE WK. BY LT FRI AND SAT...UPR FLOW BCMS MORE NWLY AGAIN AS UPR RDG BREAKS DOWN SLGTLY WITH UPR LVL IMPULSES MOVG EWD ACRS THE SWRN STATES AND SRN RCKYS. THIS MAY BE ENOUGH TO TRIGGER ISOLD CNVTN BY LT FRI AND AGAIN SAT ACRS THE PNHDLS. MAINTAINED SLGT CHC POPS NRN SXNS MAINLY FRI AFTN WITH SHRTWV OVR SRN CO AND INTRODUCED SLGT CHC POPS FRI NGT AND SAT FOR ALL OF THE PNHDLS AS SHRTWV FCSTD OVR NM AFFECTS THE FA. FCSTID = 11 AMARILLO 55 71 52 69 / 60 30 30 30 BEAVER 54 70 52 66 / 60 30 30 30 BOISE CITY 53 70 50 67 / 60 40 30 30 BORGER 56 70 54 67 / 60 30 30 30 BOYS RANCH 55 71 52 69 / 60 30 30 30 CANYON 57 71 51 69 / 60 30 30 30 CLARENDON 58 70 54 69 / 60 30 30 30 DALHART 53 71 51 69 / 60 40 30 30 GUYMON 54 70 51 66 / 60 30 30 30 HEREFORD 56 71 51 69 / 60 40 30 30 LIPSCOMB 53 70 54 66 / 60 30 30 30 PAMPA 56 70 53 67 / 60 30 30 30 SHAMROCK 59 70 54 69 / 60 30 30 30 WELLINGTON 59 70 55 69 / 60 30 30 30 .AMA... TX...NONE. OK...NONE.
Hazardous weather outlook, May 24, 1:00 PM CDT, 6 hours 43 minutes before
OKZ001>003-TXZ001>020-251100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. HENNIG
In the hours before
Local storm report, May 24, 6:07 PM CDT, 1 hour 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
607 PM CDT SAT MAY 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM SUNRAY TX 0.75 INCH HAIL
05/24/03 MOORE REPORTED BY SKYWARN
SPOTTER.Local storm report, May 24, 7:07 PM CDT, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
707 PM CDT SAT MAY 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM SUNRAY TX 0.75 INCH HAIL
05/24/03 MOORE REPORTED BY SKYWARN
SPOTTER.
0649 PM 7NW MIAMI TX TORNADO
05/24/03 ROBERTS TWO BRIEF TORNADOES
REPORTED BY RESEARCH
METEOROLOGISTS.The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:13 PM CDT | Tornado Warning | AMA | Gray, Roberts | 62 min |
| May 24, 8:44 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 46 min |
| May 24, 8:48 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.